Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC

June 14, 1997Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 14, 1997, 3:56 PM EDT for Beaufort County, North Carolina. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 14, 1997, 3:56 PM EDT (19:56 UTC)
Expired
Jun 14, 1997, 4:45 PM EDT
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Beaufort County, NC

What was reported inside it

TimeReportWhereRemark
Jun 14, 4:15 PM EDTThunderstorm Wind 50Aurora, NCTrees down on Bay City Highway.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 1997-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 1997-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 141951 RRA
SVRMHX
NCC013-142045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
356 PM EDT SAT JUN 14 1997
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...BEAUFORT COUNTY
 
AT 345 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WARNING OVER
NORTHERN PAMLICO COUNTY JUST NORTHWEST OF BAYBORO. THE STORM WAS MOVING
EAST AT 30 MPH AND WILL MOVE NEAR AURORA BEFORE 415 PM AND PASS BY
PAMLICO BEACH AROUND 430 PM. MARINERS ON THE PAMLICO RIVER SHOULD SEEK
SAFE SHELTER IMMEDIATELY.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
AVOID DRIVING INTO AREAS WHERE WATER COVERS THE ROAD.
 
 
JH/RF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 1:15 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 14, 1:15 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
115 PM EDT SAT JUN 14 1997

ZFP: TRYING TO GET DONE ERLY AS EXPCT TO BE BUSY LTR. ATM IS UNSTBLE
ACRS ERN NC WITH TEMPS IN MID 80S TO LOW 90S WITH DWPTS IN 60S TO
LOW 70S. OUTFLOW BNDRYS APPROACHING AND WILL ALSO BEGIN TO SEE UVV
INCRS LATE THIS AFTN AND EVENG AS SRT WV AND ASSOCIATED UPR DIFL MV
E. TSRA WL BE INCRSING IN CVRG AND INTENSTY THIS AFTN AND CONT INTO
THIS EVENING. AFTR SUNSET SVR THREAT WL DIMINISH BUT EXPECT GOOD
DEAL OF SHRA/TSRA MOST OF TNGHT AS SRT WV MVS ACRS. ALTHOUGH ETA/AVN
SOLUTION VERY SIMILAR THINK NGM MAY HAVE BETTER HNDL ON INSTAB...UVV
AND POTENTIAL QPF. AS LOW SLOWLY MVS OFFSHORE SUN MORN SHRA WILL END
FROM W TO E WITH CLDS SLOWLY ERODING...EXPCT CST AND ESPECIALLY OTR
BNKS TO BE SLOW TO CLR GIVEN HIGH LOW LVL RH AND NE FLOW. DRY LESS
HUMID WX SUN NIGHT INTO MON WITH WEAK UPR RDG AND SFC HIGH OVR RGN.
LIKELY POPS TONIGHT AND CST ERLY SUN MORN.

CWF: MDLS HAVE BACKED OFF ON STRENGTH OF NE WINDS BEHIND LOW SUNDAY.
FEEL WORDING OF NRN WTRS STILL OK ALTHOUGH WILL PROB DECREASE WINDS
AND SEAS A BIT. SRN WTRS CONT TO BE PROB. DONT THINK FPSN7 IS
REPRESENTATIVE OF THE MAJORITY OF THE WTRS. MDLS SHOW BEST LOW LVL
SW FLOW FROM EXTREME SRN WTRS S. OMRS FROM SRN CST ARE STILL RATHER
LIGHT. PROB IS SCA WAS ISSUED THIS MORNING AND HATE TO DROP IT NOW
THEN RAISE AGAIN SUN IF WE GET NE SURGE. NONE OF THE NEW GDNC IS
ADVERTISING SCA BEHIND THE LOW SO WE POSS COULD JUST DROP THE SCA
AND KEEP JUST BELOW THROUGH FCST PERIOD...WL SEE WHAT ILM AND RDUS
THINKING IS. WL CONT TO MENTION WINDS AND SEAS HIGHER NEAR TSTMS
TONIGHT.

.MHX...NONE.
FREDERICK

In the hours before

Special weather statement, Jun 14, 11:22 AM EDT, 4 hours 34 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-142100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
1122 AM EDT SAT JUN 14 1997

...SEVERE THUNDERSTORMS POSSIBLE ACROSS EASTERN NORTH CAROLINA THIS
   AFTERNOON AND EVENING...

SUNSHINE THIS MORNING HAS RESULTED IN WARM AND HUMID CONDITIONS ACROSS
ALL OF EASTERN NORTH CAROLINA. AS A LOW PRESSURE SYSTEM AND COLD FRONT
APPROACH THE AREA THIS AFTERNOON INTO TONIGHT SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND TORRENTIAL DOWNPOURS.

PEOPLE ACROSS EASTERN NORTH CAROLINA SHOULD BE PREPARED FOR STRONG
THUNDERSTORMS. IF THREATENING WEATHER APPROACHES SEEK SHELTER INSIDE
A STRONG BUILDING. STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL
INFORMATION INCLUDING SHORT TERM FORECASTS AND POSSIBLE WATCHES OR
WARNINGS.

FREDERICK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:40 PM EDTSevere Thunderstorm WarningMHXOnslow35 min
Jun 14, 2:50 PM EDTSevere Thunderstorm WarningMHXJones, Lenoir55 min
Jun 14, 2:57 PM EDTSevere Thunderstorm WarningMHXCraven, Jones33 min
Jun 14, 3:25 PM EDTSevere Thunderstorm WarningMHXPamlico50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.